Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Wichita, KS

April 4, 200920 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 4, 2009, 3:46 AM CDT for 20 counties in Kansas. It took effect at Apr 4, 2009, 12:00 PM CDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2009, 3:46 AM CDT (08:46 UTC)
In effect from
Apr 4, 2009, 12:00 PM CDT
Expired
Apr 4, 2009, 9:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:30 PM CDTNON-TSTM WND GST 47Russell, KS
Apr 4, 1:35 PM CDTNON-TSTM WND GST 52Kingman, KSMEASURED BY KSN WEATHERLAB EQUIPMENT.
Apr 4, 2:06 PM CDTNON-TSTM WND GST 52Hutchinson, KS
Apr 4, 2:08 PM CDTNON-TSTM WND GST 60Hutchinson Airport, KS
Apr 4, 2:15 PM CDTNON-TSTM WND GST 52Great Bend, KS
Apr 4, 2:19 PM CDTNON-TSTM WND GST 53Claflin, KSMEASURED BY KSN WEATHERLAB EQUIPMENT.
Apr 4, 2:22 PM CDTNON-TSTM WND GST 576 N Susank, KSBLOWING DUST ALSO REDUCING VISIBILITY
Apr 4, 2:22 PM CDTNON-TSTM WND GST 57Windom, KSMEASURED BY KSN WEATHERLAB EQUIPMENT AT THE ELEMENTARY SCHOOL.
Apr 4, 2:41 PM CDTNON-TSTM WND GST 51Hutchinson, KSDELAYED REPORT RECEIVED AT 157 AM CDT.
Apr 4, 2:54 PM CDTNON-TSTM WND GST 54Moundridge, KSMEASURED BY KSN WEATHERLAB EQUIPMENT AT THE MIDDLE SCHOOL.
Apr 4, 3:05 PM CDTNON-TSTM WND GST 51Chase, KSMEASURED BY KSN WEATHERLAB EQUIPMENT.
Apr 4, 4:01 PM CDTNON-TSTM WND GST 55Mid Continent Airport, KSFREQUENT GUSTS OF 50 TO 55 MPH IN PAST 20 MINUTES JUST BEHIND DRYLINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 040846
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT SAT APR 4 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-042130-
/O.NEW.KICT.FW.W.0010.090404T1700Z-090405T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
346 AM CDT SAT APR 4 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...70...82...83...91...92...93...94...98.

GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN EXTREME FIRE DANGER
THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. THE MOST EXTREME CONDITIONS ARE EXPECTED THIS AFTERNOON IN
A 50 MILE WIDE AREA...CENTERED ON HIGHWAY 14 BETWEEN ELLSWORTH
AND THE OKLAHOMA BORDER. OUTDOOR BURNING IS NOT RECOMMENDED AS
FIRES WILL DIFFICULT TO CONTAIN AND/OR EXTINGUISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
000 
WWUS83 KICT 041556
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1056 AM CDT SAT APR 4 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-050000-
/O.EXT.KICT.FW.W.0010.090404T1700Z-090405T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
1056 AM CDT SAT APR 4 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM CDT THIS
EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...70...82...83...91...92...93...94...98.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...
32...33...47...48...49...50...51...52...53...67...68 ...69...70...
82...83...91...92...93...94...98.

GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN EXTREME GRASSLAND
FIRE DANGER THIS AFTERNOON AND EVENING ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS. THE MOST EXTREME CONDITIONS ARE
EXPECTED THIS AFTERNOON GENERALLY ALONG AND WEST OF INTERSTATE
135. OUTDOOR BURNING IS NOT RECOMMENDED AS FIRES WILL BE
DIFFICULT TO CONTAIN AND/OR EXTINGUISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

PJH/ADK
000 
WWUS83 KICT 050145
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT SAT APR 4 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-050245-
/O.EXP.KICT.FW.W.0010.000000T0000Z-090405T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
845 PM CDT SAT APR 4 2009

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...70...82...83...91...92...93...94...98.

RELATIVE HUMIDITY LEVELS HAVE INCREASED ACROSS THE AREA AND WINDS
HAVE DECREASED SOME FROM THE VERY GUSTY CONDITIONS EARLY IN THE
DAY...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT
9 PM. HOWEVER ANY LINGERING FIRES COULD CONTINUE TO BURN AND
SPREAD DUE TO GUSTY NORTHWEST WINDS PERSISTING THROUGH THE
NIGHTTIME HOURS.

$$

JAKUB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:07 AM CDT, 39 minutes earlier.

Area forecast discussion, Apr 4, 3:07 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT SAT APR 4 2009

.DISCUSSION...

TODAY-TONIGHT:

MAIN STORY TODAY WILL BE WINDS AND FIRE DANGER. COMBO OF VERY DRY
AIR AND VERY GUSTY WINDS WILL BOOST GFDI VALUES WELL ABOVE RED
FLAG WARNING THRESHOLD FOR MOST OF THE AREA TODAY. DESPITE RECENT
PRECIPITATION/SNOW...GRASSES ARE ALREADY QUITE DRY AND SHOULD
EASILY BURN. GFDI VALUES ARE EXTREMELY HIGH ACROSS SOUTH CENTRAL
KS THIS AFTERNOON AND EVENING BEHIND DRYLINE. STRONG WINDS ARE
EXPECTED BOTH AHEAD AND BEHIND FRONT...WITH ADVISORY CRITERIA
BEING REACHED LATER THIS MORNING...AND SHOULD PERSIST WELL INTO
THE NIGHT ACROSS CENTRAL KS. HAVE EXTENDED/EXPANDED GOING WIND
ADVISORY. OTHERWISE...SIMILAR STORY TO RECENT SYSTEM...WITH
MOISTURE RATHER SPARSE WHICH SHOULD LIMIT IMPACT OF STRONG
DYNAMICS...TO MAINLY SCATTERED STRONG STORMS...WITH A TOKEN
SEVERE STORM POSSIBLE OVER SOUTHEAST KS. MAIN THREAT WOULD BE
MARGINAL WIND/HAIL. INFLUX OF COLD AIR WILL CHANGE PRECIPITATION
OVER TO MIX THEN SNOW OVER PARTS OF CENTRAL KS DURING THE NIGHT.
AT THIS TIME...NO SIGNIFICANT ACCUMULATION IS ANTICIPATED.

SUN-MON:

NOT A LOT OF CHANGE FROM GOING FORECAST...ALTHOUGH WRAP AROUND
CLOUDS MAY PERSIST A BIT LONGER THAN PREVIOUSLY ANTICIPATED.
INCREASING DRY LOW LEVEL AIR SHOULD CAUSE PRECIPITATION TO END OVER
MUCH OF THE AREA BY SUNDAY AFTERNOON. TEMPERATURES WILL STRUGGLE
WITH CLOUDS AND COLD AIR ADVECTION. NOT A LOT OF RECOVERY ON
MON...ALTHOUGH ADDITIONAL SUNSHINE WITH INCREASING SUN ANGLE AND
POTENTIAL DOWNSLOPE COMPONENT TO WINDS...SHOULD ALLOW A BIT OF
AIRMASS MODERATION.

TUE-FRI:

NO CHANGES TO GOING FORECAST. -HOWERTON

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE LOW WILL MOVE
OUT INTO KANSAS DURING THE DAY ON SATURDAY. THIS WILL CAUSE
SOUTHERLY WINDS TO INCREASE ACROSS THE REGION THEN GRADUALLY VEER
OUT TO A MORE WESTERLY DIRECTION FOR THE AFTERNOON AND EVENING
HOURS. THE WINDS WILL BECOME QUITE STRONG ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS DURING THE AFTERNOON AND EVENING HOURS...WITH GUSTS
AROUND 45 MPH POSSIBLE. A STRONG DRY LINE WILL RACE EASTWARD ACROSS
THE REGION WHICH COULD SPARK OFF SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE.
THIS ACTIVITY COULD AFFECT CNU TAF SITE DURING THE EARLY EVENING
HOURS ON SATURDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  32  44  23 /  10  10  10   0
HUTCHINSON      71  31  42  23 /  20  10  20   0
NEWTON          74  31  42  24 /  10  10  20   0
ELDORADO        75  35  43  26 /  20  10  20   0
WINFIELD-KWLD   78  38  45  24 /  20  10  10   0
RUSSELL         64  25  37  22 /  20  30  20   0
GREAT BEND      64  27  38  19 /  20  20  20   0
SALINA          72  34  41  25 /  30  30  30   0
MCPHERSON       72  32  41  24 /  20  20  20   0
COFFEYVILLE     75  41  46  28 /  20  40  20  10
CHANUTE         74  37  43  29 /  20  40  30  10
IOLA            73  36  42  29 /  20  40  30  10
PARSONS-KPPF    74  43  44  25 /  20  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KSZ032-033-047>053-067>070-082-083-091>094-098.

WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ052-053-068>070-082-083-091>094.

WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT SUNDAY FOR
KSZ032-033-047>051-067.

&&
Hazardous weather outlook, Apr 3, 7:13 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT FRI APR 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
713 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER WILL BE VERY HIGH AREA WIDE ON SATURDAY...AND MOST
LOCATIONS ON SUNDAY. FIRE DANGER MAY APPROACH EXTREME WEST OF
INTERSTATE 135 ON SATURDAY AFTERNOON.

VERY STRONG WINDS ARE EXPECTED TO MATERIALIZE ON SATURDAY AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...PLEASE REFER
TO LATEST WIND ADVISORY FOR MORE DETAILS.

A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING...MAINLY FOR LOCATIONS EASTS OF THE KANSAS TURNPIKE. THE
PRIMARY THREAT WOULD BE WIND GUSTS AROUND 50 MPH WINDS AND SMALL HAIL.

SUB-FREEZING TEMPERATURES ARE POSSIBLE ACROSS MUCH OF THE REGION
FOR SUNDAY NIGHT. MEANWHILE...A MORE PRONOUNCED WIDESPREAD HARD
FREEZE IS LIKELY FOR MONDAY NIGHT AND TUESDAY MORNING...WITH
OVERNIGHT LOWS EXPECTED TO DROP INTO THE MID 20S ACROSS THE ENTIRE
REGION. THOSE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS WILL
NEED TO TAKE APPROPRIATE ACTION...TO PROTECT TENDER VEGETATION
FROM THIS HARD FREEZE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:42 AM CDTHigh Wind WarningICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more7 hr
Apr 4, 6:53 PM CDTWind AdvisoryICTChase, Marion26 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.